DEAR DR. ROACH: I am a 72-year-old man in good health. I have lost about 12 pounds in the past year, with no explanation. I’m 5 feet, 9 1/2 inches tall, and my morning weight has dropped from 166-168 pounds to 154-156 pounds. It is still slowly falling.
I eat well, and I’ve exercised an hour every other day for 36 years. I’ve had on-and-off atrial fibrillation for 14 years, with two ablations, but since I began flecainide two years ago, no more episodes. I also take 10 mg simvastatin and 1,000 mg vitamin D3 daily.
My doctor did bloodwork and ordered a full CT scan, but found nothing. Since the pandemic began, I’ve been walking 3 miles every other day, alternating with my days on the stationary bike at home. The doctor thinks I may be burning more calories than I’m eating, but I doubt it.
Would you have any ideas? I was a skinny child, and I weighed just 126 pounds or so into my mid-20s, until I got married. So maybe I’m just returning to the high basal metabolism of my youth. — D.S.
ANSWER: Unexplained weight loss should be taken seriously, especially in an older person. Getting bloodwork and a CT scan is a reasonable start, but there are some additional issues that should be considered.
Your doctor is right to think about energy intake as well as energy expenditure. The first to do is to see how many calories you are eating. A careful food diary can accomplish this. People with major depression and other neurologic and psychiatric illnesses sometimes eat very little, and these should be carefully explored.
Sometimes, the body cannot absorb calories properly. Celiac disease and inflammatory bowel disease are the most common, but there are others. The body may lose calories; diabetes causes sugar to come out through the urine. Some infections can cause profound weight loss, such as tuberculosis — “consumption” is an old name for this disease — HIV, viral hepatitis and parasites.
Your metabolism might indeed be high, but that is not a normal condition of aging. Overactive thyroid disease is a condition your doctor has probably already looked for.
Medications are an uncommon cause of weight loss. Flecainide has been reported to cause weight loss in 1% to 3% of users. Some supplements can cause weight loss, too.
Cancer leaps to the mind for many when they hear about weight loss. Colon cancer and prostate cancer should be considered in any 72-year-old man, but especially with weight loss. The CT scan, if it included chest, abdomen and pelvis, should have found lung, kidney or pancreatic cancers, which all are frequently associated with weight loss.
Since your weight loss continues, it’s time for a more thorough re-evaluation. Your youthful basal metabolism probably hasn’t just returned.
DEAR DR. ROACH: I am a small-boned 80-year-old woman who was just advised to begin osteoporosis treatments. At age 80, will the medication actually slow down my bone loss, or am I too old to see any better results from next year’s bone density test? I’m very active, ride an exercise bike 3 miles and walk a treadmill 1 mile at least five days a week. I also take four daily tablets of Citracal+D3 tablets. — S.M.
ANSWER: You are not too old to benefit from treatment of osteoporosis. Plus, the exercise you do will certainly continue to help your bones and the rest of you.
Bone density changes slowly. It may take two years to be sure of the benefits, but that doesn’t mean you aren’t getting benefits as soon as you start the medicine.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.